

She Leads Bootcamp

A Report

31 January 2025-02 Feb 2025 | Garden City University, City Office (GCC House), Bengaluru

By Soni Wadhwa

Edited by Chris, Nitesh Gill

The Centre for Internet and Society, India

Table of Contents

Concept Note
Objectives
Schedule
Advisors
Resource Persons
List of Participants

Day 0

Ice Breaking Session

Day 1

Welcome Address
Ideation and Needs Assessment
Community and Partner Engagement
Digital Security and Resilience
Grants and Fundraising
Understanding Information Disorders
Engagement and Outreach
Event/Activity Planning: Hands-on activity

Day 2

Public Speaking
External Communications
Project management
Tools for Tracking Metrics and Evaluation
Research and Documentation
Insights from Observation
Feedback

Learnings

Follow-up and Next Steps

Concept Note

CIS-A2K is committed to bridging the gender gap within Indian Wikimedia communities, and to further this goal, we've launched the impactful She Leads program. This initiative is designed to empower female Wikimedians to take on leadership roles within their language communities, promoting diversity and inclusivity. She Leads offers vital support and resources, helping women bring their ideas and initiatives to life, while fostering an inclusive, supportive environment that encourages growth and collaboration.

The She Leads Bootcamp 2025, which was held in Bangalore from January 31st to February 3rd, 2025, aimed to further these efforts by gathering budding women leaders from Indic Wikimedia communities. This immersive, in-person event provided participants with the tools, resources, and connections necessary to thrive as leaders. The She Leads Bootcamp 2025 helped create a robust network of women leaders who were able to collaborate and support each other's initiatives. The training sessions focused on leadership skills, feminist methodologies, project management, and advocacy strategies. Organizers fostered a sense of belonging among participants, encouraging them to share experiences and learn from one another. CIS-A2K reaffirms its commitment to fostering a more equitable and diverse Wikimedia ecosystem, ensuring that women have the tools, support, and opportunities to lead.

Objectives

She Leads Bootcamp 2025 aimed to:

- Empower Women Leaders
- Foster Collaboration
- Enhance Key Skills
- Celebrate Female Leadership
- Ensure Ongoing Support

Schedule

Time	Session Name	Speaker/Trainer	Duration
Day 06:00 PM to 7:30 PM	Get to Know Each Other - Icebreaker	Chris J	1 hour 30 minutes
DAY 1			
10:00 AM to 10:10 AM	Welcome & Introduction to She Leads Campaign and Bootcamp	Nitesh Gill	10 minutes
10:10 AM to 10:25 AM	Introduction by GCU	GCU Representative - Ms Sanchaiyata Majumdar, Assistant Professor and Coordinator, SIFL, Garden City University	15 minutes
10:25 AM to 11:10 AM	Ideation & Needs Assessment Techniques	Amrit Sufi	45 minutes
11:10 AM to 11:30 AM -	Tea Break - 20 minutes		
11:30 AM to 11:45 AM	Community and Partner Engagement	Nitesh Gill	15 minutes
11:45 AM to 12:45 PM	Digital Security & Resilience Workshop	Amrita & Nivas	1 hour
12:45 PM to 1:15 PM	Open Space		
1:15 PM to 2:30 PM	Lunch Break		
2:30 PM to 3:15 PM	Grants/Fundraising	Medhavi Gandhi	45 minutes

3:15 PM to 3:45 PM	Understanding and combating information disorders (mis/dis information)	Amrita Sengupta	30 minutes
3:45 PM to 4:00 PM - Tea Break - 20 minutes			
4:00 PM to 4:15 PM	Engagement and Outreach	Sujata Nettime	15 minutes
4:15 PM to 6:00 PM	Event/Activity Planning - Techniques & Hands-On Activity	Manavpreet Kaur & Nitesh Gill	1 hour 45 minutes
DAY 2			
10:00 AM to 10:10 AM	Day 1 Overview & Day 2 Schedule	Chris J & Nitesh Gill	10 minutes
10:10 AM to 11:40 AM	Public Speaking - Techniques & Practice	Soni Wadhwa	1 hour 30 minutes
11:40 AM to 12:00 PM -	Tea Break - 20 minutes		
12:00 PM to 12:30 PM	External Communications (Media/Press & Wikimedia Communication Tools)	Vidhu	30 minutes
12:30 PM to 1:20 PM	Project Management & WikiLearn	Manav	50 minutes
1:20 PM to 2:10 PM -	Lunch Break - 50 minutes		
2:10 PM to 2:40 PM	Tools to Track Progress (Metrics) & Evaluation	Navya	30 minutes
3:00 PM to 3:45 PM	Open Space - 45 minutes		
3:45 PM to 4:15 PM	Feminist Methods of Research	Sneha	30 minutes
4:15 PM to 4:30 PM	Tea Break - 15 minutes		

4:30 PM to 4:45 PM	Insights from Observations - A Talk	Navya	15 minutes
4:45 PM to 5:45 PM	Feedback & Reflections - Your Thoughts & Suggestions	Soni Wadhwa (Lead), Supported by Chris	60 minutes
5:45 PM to 6:00 PM	Closing	Nitesh	15 minutes

Advisors

Satdeep Gill (WMF)

PDas (WMF)

Resource Persons

Puthiya Purayil Sneha (CIS)

Amrita Sengupta (CIS)

Soni Wadhwa

Manavpreet Kaur

Nivas (CIS-A2K)

Vidhu Goyal (WMF)

Medhavi Gandhi (Speaker)

List of Participants

Yakshitha

Priyanka Choudhari

Bhuvana Meenakshi

Nettime Sujata

Komal Sambhudas

User:SMarndi

User:Amrit Sufi

Dugal harpreet

Gill jassu

Babitha Shetty

Vjsuseela

Kalli navya (Observer)

Humaira Ali

Eloquent Insan

Kavitha G. Kana

Vinoda mamatharai

Bloomingbibliophile

Rumi Borah

Jyoti Chiring

Day 0

Ice-breaking

On Day 0, the participants were invited to an ice-breaking session to get to know each other. The participants were asked to introduce themselves and talk about one item they always carry with them. Following the round of introductions, the participants were split into smaller groups and asked to find three things in common with their group members without talking about work, family, and wikimedia. This helped participants dive deeper into who they are outside of work and connect with their peers. It facilitated bonding and camaraderie among the participants.

Day 1

Welcome Address

The first day was kicked off through context setting. Nitesh Gill began her welcome address by providing the background to the event. The roots of She Leads Bootcamp go back to Wiki Women Camp 2023 co-organised by CIS-A2K for south Asia engagement. It was a strategy and capacity building programme, the debrief for which revealed that women contributors are in need of programmes and workshops that help them take more initiatives. In order to cater to the larger mandate of bridging the gender gap among the Wikimedia projects, there is a need to empower women contributors to lead more activities. The need assessment survey conducted with the She Leads 2024 programme revealed that women contributors are looking for information and mentoring around topics such as: community engagement, collaborations and outreach, project management, digital safety, grant writing, communication skills, leadership and teamwork training, and so on. Gill pointed out that the She Leads Bootcamp has been organised keeping these needs in mind.

Sanchaiyta Majumdar from Garden City University welcomed the participants to the venue and the institution highlighting that the programme resonated with the interests of the university with a lot of women involved in the top tier management of the university who have also initiated a lot of programmes in domains as diverse as mental health and entrepreneurship to empower women at the university.

Session 1: Needs Assessment and Ideation Amrit Sufi

Amrit Sufi led the first session on need assessment highlighting the need for focus on content, contributors, and readers when planning and executing initiatives. She outlined

observation and inquiry based methods to draw attention to how need assessment can be intelligently conducted for various Wiki projects.

The observation method is an inward looking project which requires looking at the data in sources such as Wiki Statistics, Wiki Scan, and Special pages to determine gaps within the projects. For instance, looking at the numbers around authorship and readership can help someone determine where the community's focus should be.

The inquiry methods include surveys and interviews that are outward looking and help understand what the community members think about a problem or a situation. She recommended that one should keep in mind language barriers and the need for the simplest structure for questionnaires so that one gathers the most relevant inputs from the participants.

The outcome of need assessment projects could be the recommendations based on findings, which in turn contribute to strengthening the Wikis. Such projects help in coming up with better and more ideas for improving the Wikis.

Session 2: Community and Partner Engagement Nitesh Gill

In this session, Gill spoke about working with the available resources to partner with others. She shared that the activities around community and partner engagement begin with the review of an idea, identifying people who would be the target audience for the idea, figuring out the why that binds the partners and collaboration, drafting the communication including the how and the where of the collaboration, using communication channels such as mailing lists, one on one meetings, online meetings, in person meetings and so on. Community engagement is critical because it further refines an idea by adding more perspective and identifying scope for improvement.

Session 3: Digital Security and Resilience

Amrita Sengupta and Nivas Ramisetty

Beginning with references to documents such as the 2017 Puttaswamy Judgement to laws around information security, Sengupta surveyed the need for developing resilient behaviour on the Internet. Ramisetty walked the participants through three major areas of concern around digital safety: threats, phishing, and account compromise. He shared the various resources (such as the VPNs and features such as end to end encryption) that can help contributors keep their data safe. Among the tips shared were suggestions such as concealing identity markers in one's username or keeping user bios safe from such identifiers as well. He recommended referring to relevant courses on Wiki Learn to learn more about digital safety while also mentioning other resources such as Digital First Aid Kit, Human Rights Team's Meta Page, and the handbook to be released by CIS on the subject.

Sengupta concluded the session talking about the unfortunate trade off between convenience and safety and the fact that digital safety has turned out to be an individual responsibility and not an institutional one.

Session 4: Grants and Fundraising

Medhavi Gandhi

In her session, Gandhi interacted with the participants largely by taking up the questions from them and responding to them. She shared her understanding of why certain projects win grants:

- 1. They demonstrate scalability of an idea or a project.
- 2. They are feasible.
- 3. They factor in flexibility in terms of time.
- 4. They account for things that can go wrong and incorporate the strategies to overcome such scenarios.
- 5. They demonstrate that the applicant has already turned to the right kinds of sources, networks, and collaborations to strengthen the concept as well as to gather support for the idea.
- 6. They carry a clear achievement statement.
- 7. They provide the background about what the applicants have already done in order to address the situation.
- 8. They work towards a larger goal or benefits for the community.
- 9. They show some thought towards the sustainability of the concept beyond the grant period.

The various questions asked by the participants touched upon aspects of budgeting, and the nature of projects that get funded.

Session 5: Understanding and Combating Information Disorders

Amrita Sengupta

The three kinds of information disorders that the session touched upon are: misinformation, disinformation, and malinformation. Sengupta explained each of these with references to instances such as gender based violence tactics practised online with examples such as deepfakes. Such behaviours targeted at women are intended to keep women away from online spaces. The history of these disorders go back to the epidemics related laws in the colonial period as well as the IT Act of 2009 and the IT Rules of 2021. The session touched upon heavy questions such as the difference between trustworthiness and truth, political nature of gender based violence, practices of third party checking, and the need for content moderation on online spaces, all of which are of great concern to Wiki projects.

Session 6: Engagement and Outreach

Sujatha Nettime

Because engagement and outreach are critical to the success of any initiative, Sujatha Nettime reiterated a majority of the points discussed by Nitesh Gill in her session on community engagement. She walked the participants through the various steps involved in conducting outreach:

- 1. Define goals and audience.
- 2. Assess the needs of the audience.
- 3. Decide the focus area.
- 4. Plan the content.
- 5. Collaborate with ambassadors and experienced users.
- 6. Create workshop materials.
- 7. Promote and conduct the outreach.
- 8. Gather feedback.

Session 7: Event/Activity Planning: Techniques and Hands On Activity

Manavpreet Kaur and Nitesh Gill

The resource persons conducted an activity that involved the participants in group activities. The activity unfolded in several steps and required the participants to work with each other to demonstrate the challenges involved in planning any initiative, especially the kinds of work required for collaboration.

Day 2

Session 8: Public Speaking

Soni Wadhwa

After the recap of Day 1 by Chris J, Soni Wadhwa engaged the participants in an activity around public speaking. Each of the participants delivered a short talk about a given prompt while learning from each other about communication skills, storytelling, rhetoric, and persuasion from general as well as gendered perspectives.

Session 9: External Communications: Impactful Storytelling for External Audiences Vidhu Goval

There is a need to demystify the volunteering work on the Wikis. The media need to be furnished with stories and perspectives around the same for which knowing about working with the media and the journalists becomes critical. In her session, Goyal talked about different ways to approach storytelling for the media so that the volunteers' stories can reach wider audiences. The tips, dos, and don'ts included:

- 1. Keep the message simple.
- 2. Focus on 2-3 key messages.
- 3. Avoid the jargon.
- 4. Keep the story real, authentic, and not self promotional.
- 5. Have a clear call to action such as inviting others to join the movement.
- 6. Avoid answering questions that one doesn't know the answers to.
- 7. Avoid using inflammatory language.

Session 10: Project Management and Wiki Learn

Manavpreet Kaur

The process of project management unfolds, as explained by Kaur, in the following stages:

- 1. Initiation
- 2. Planning
- 3. Execution
- 4. Monitoring and controlling
- 5. Closure

She shared several project management tools such as Trello and Asana that can be used for various needs such as improved organisation, better collaboration, time management, resource allocation, and progress tracking. She also explained the V Model for project management that includes: requirement analysis, system design, detailed design (with validation, verification, and learning and evaluation happening side by side) and implementation.

Session 11: Tools for Tracking (Metrics) and Evaluation Navya Sri Kalli

Project leaders need to know if a project is on track. In her session, Navya explained the tools such as Outreach Dashboard (for quantitative real time tracking), Fountain Tool (for qualitative content management), and Wiki Source Contest Tool (for Wiki Source specific projects) while also asking the participants to create their own projects on these pages for tracking of projects.

Session 12: Research and Documentation Sneha PP

Given the serious nature of gender gap on Wikimedia projects, feminist research methods and questions need to become more prominent. Sneha elaborated on the relevance of these methods for the Wikimedia community:

- Analyse problems
- Optimise resources for growth of free knowledge movement
- Build an evidence based approach to digitisation, capacity building, and community engagement
- Develop solutions, and recommend best practices
- Evaluate output, outcomes, and impact of interventions

Regarding the digital tools for research and development, Sneha discussed the following types of applications:

- Content Management Systems
- Web design and prototyping
- Coding and programming
- Project management tools
- Textual analysis
- Social media research tools

Sneha concluded the session by sensitising the participants to the impostor's syndrome that haunts women at several levels making them doubt their own abilities. This was an example of the need to discuss gender in different ways so that the complex nature of its problems can be closely understood.

Session 13: Insights from Observations Navya Sri Kalli

Navya shared her observations as collected from interactions with fellow participants at the bootcamp. While she found the crowd to be quite diverse and the programme well thought through, she shared that constant signposting could have made the flow of the sessions better to help the participants understand where the programme was headed and why it was structured in this way. She found the participants' approach to the event planning hands on activity to be unrealistic. She appreciated the fact that most sessions offered clear takeaways for the participants.

Session 14: Feedback

Soni Wadhwa and Chris

The final session collected feedback from the participants, both positive as well as areas of improvement.

Learnings and Reflections

We were able to put together an engaging group of participants with vivid experiences through the selection process. The program design touched upon a lot of important topics. The workshop on Digital resilience and security received a lot of good feedback. Similarly, the session on Public speaking was well-received. However, we were not able to delve deeper into feminist ideologies, approaches, and research methods. While we tried to incubate discussions on the same, the participants were not able to gain a strong and clear vision of feminist approaches to the Indic Wikimedia context. Future initiatives need to focus more on the intersections of feminist approaches and open knowledge. Another key learning from this initiative is the need for discourse on gender diversity to move beyond the binary. While our efforts at bridging the gender gap have had noticeable impact, we are still working within the binary of men and women. It is true beyond contention that there is no women empowerment without queer liberation and there is a dire need for our programmatic initiatives to reflect the same. Expanding the scope of diversity efforts to include other gender minorities will raise unprecedented challenges and concerns. However, that shouldn't stop us striving for more.

Follow-up and Next Steps

The participants have gone back with new project ideas and rekindled enthusiasm to actively participate in She Leads 2025. We will be inviting project proposals as part of the ongoing She Leads support initiative. We aim to sustain this network of leaders through follow-up sessions and activities. We believe the participants of Bootcamp will encourage women in their communities to take up more leadership roles. We look forward to receiving more proposals this year in March. We are working on more engagement activities for the month of March in lieu of Women's day. We are also working on starting a Bi-annual newsletter showcasing and celebrating the work of women wikimedians in India. We aim to involve the participants in curating this newsletter so it can accurately reflect the sentiments and needs of the community.